Annals of Probability

Ergodicity of stochastic differential equations driven by fractional Brownian motion

Martin Hairer

Full-text: Open access


We study the ergodic properties of finite-dimensional systems of SDEs driven by nondegenerate additive fractional Brownian motion with arbitrary Hurst parameter H∈(0,1). A general framework is constructed to make precise the notions of “invariant measure” and “stationary state” for such a system. We then prove under rather weak dissipativity conditions that such an SDE possesses a unique stationary solution and that the convergence rate of an arbitrary solution toward the stationary one is (at least) algebraic. A lower bound on the exponent is also given.

Article information

Ann. Probab., Volume 33, Number 2 (2005), 703-758.

First available in Project Euclid: 3 March 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 26A33: Fractional derivatives and integrals

Ergodicity fractional Brownian motion memory


Hairer, Martin. Ergodicity of stochastic differential equations driven by fractional Brownian motion. Ann. Probab. 33 (2005), no. 2, 703--758. doi:10.1214/009117904000000892.

Export citation


  • Arnold, L. (1998). Random Dynamical Systems. Springer, Berlin.
  • Cerrai, S. (1999). Smoothing properties of transition semigroups relative to SDEs with values in Banach spaces. Probab. Theory Related Fields 113 85–114.
  • Coutin, L. and Qian, Z. (2002). Stochastic analysis, rough path analysis and fractional Brownian motions. Probab. Theory Related Fields 122 108–140.
  • Crauel, H. (1991). Markov measures for random dynamical systems. Stochastics Stochastics Rep. 37 153–173.
  • Crauel, H. (2002). Invariant measures for random dynamical systems on the circle. Arch. Math. (Basel) 78 145–154.
  • Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Cambridge Univ. Press.
  • Duncan, T. E., Hu, Y. and Pasik-Duncan, B. (2000). Stochastic calculus for fractional Brownian motion. I. Theory. SIAM J. Control Optim. 38 582–612 (electronic).
  • Eckmann, J.-P. and Hairer, M. (2001). Uniqueness of the invariant measure for a stochastic PDE driven by degenerate noise. Comm. Math. Phys. 219 523–565.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes. Wiley, New York.
  • Gänssler, P. and Stute, W. (1977). Wahrscheinlichkeitstheorie. Springer, Berlin.
  • Hairer, M. (2002). Exponential mixing properties of stochastic PDEs through asymptotic coupling. Probab. Theory Related Fields 124 345–380.
  • Jakšić, V. and Pillet, C.-A. (1997). Ergodic properties of the non-Markovian Langevin equation. Lett. Math. Phys. 41 49–57.
  • Jakšić, V. and Pillet, C.-A. (1998). Ergodic properties of classical dissipative systems. I. Acta Math. 181 245–282.
  • Kuksin, S. B. and Shirikyan, A. (2001). A coupling approach to randomly forced nonlinear PDE's. I. Comm. Math. Phys. 221 351–366.
  • Lyons, T. J. (1994). Differential equations driven by rough signals. I. An extension of an inequality of L. C. Young. Math. Res. Lett. 1 451–464.
  • Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoamericana 14 215–310.
  • Mandelbrot, B. B. and Van Ness, J. W. (1968). Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 422–437.
  • Maslowski, B. and Nualart, D. (2002). Evolution equations driven by a fractional Brownian motion. Preprint.
  • Maslowski, B. and Schmalfuss, B. (2002). Random dynamical systems and stationary solutions of differential equations driven by the fractional Brownian motion. Preprint.
  • Mattingly, J. C. (2002). Exponential convergence for the stochastically forced Navier–Stokes equations and other partially dissipative dynamics. Comm. Math. Phys. 230 421–462.
  • Meyn, S. P. and Tweedie, R. L. (1994). Markov Chains and Stochastic Stability. Springer, New York.
  • Øksendal, B. and Hu, Y. (1999). Fractional white noise calculus and applications to finance. Preprint.
  • Risken, H. (1989). The Fokker–Planck Equation, 2nd ed. Springer, Berlin.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, New York.
  • Samko, S. G., Kilbas, A. A. and Marichev, O. I. (1993). Fractional Integrals and Derivatives. Gordon and Breach Science, Yverdon.